View Full Version : Stimulants and mania


angief0114
08-27-15, 09:37 PM
First post ever here, so forgive me if this isn't the right place.

ADD all of my life, nail biting, leg bouncing, bored constantly unless it was something I gave a **** about....Labeled "a bad kid". Trauma in my late 20's....Deep depression after that.

Anyway, finally got an official diagnosis of ADD at age 40 in 2009. I took Adderall only for a few years, starting at 5 mg, 10 mg etc and worked my way up to 30mg tabs twice per day. At that dose, I completely freaked the ***** out and went into my first ever full-blown mania. I cheated on my spouse, blew thousands of dollars on nothing that I can account for, etc. went to "rehab" where the psych nurses said it was "probably not ADD, but BiPolar". As soon as I got off of the Adderall, I never had mania like that again.

Now, 5 years after the "Angie Aftermath" as I call it, I wanted to drop the 25 extra pounds I had gained after stopping Adderall. MD gave me Phentermine. 2 weeks after starting Phentermine, I maxed out a $4,000 credit card in 24 hours!! WTF?? Do stimulants CAUSE mania like that? I lost an entire year of my life when on Adderall twice a day in 2010. I also have terrible neck pain now, which started when I began taking Phentermine for weight loss.

I'm at a total lack as as to WHY these stims throw me into "lunatic destructive ***** everyone else and damn the consequences" behavior. Has anyone out there experienced anything like this even remotely similar? Thanks in advance for any insights. I know most of you are not doctors, just want to know that I'm not alone in having these manic reactions to stimulants like those. Scary sh*t to lose your memory and your mind.....

Pilgrim
08-28-15, 04:12 AM
Your dose was to high I guess. Someone jump in(Sarah)

Abi
08-28-15, 04:19 AM
If you were really Bipolar, you would have hypo/manic episodes without the stims as well (granted, likely milder ones).

Did the Adderall HELP your ADHD at all? If so you could mitigate the manic side effects by adding a bipolar med like Depakote or Risperdal or something,

But really, 80 odd percent of us with bipolar can't tolerate stims regardless of what else we take (Yes sarah we know YOU can :))

sarahsweets
08-28-15, 05:28 AM
Stimulants can make bipolar people manic sometimes. However to say your bipolar based only on that seems silly.

Daydreamin22
08-28-15, 06:52 PM
you don't have to have a diagnosis to have manic/hypomanic symptoms from adderall. I experienced them and that stuff makes me crazy.

InvitroCanibal
08-31-15, 06:03 AM
Adhd is related to having a fast mind but no brakes in regards to focus.

Bipolar is very similar except it applies to mood and takes longer to throttle up and throttle down.

Stims increase the up for some bipolar adhd people. Its best to stop them as soon as that happens and check yourself into a community out patient program before,you destroy your finances.

I know a former millionaire that I met in a bipolar support meeting. He lost everything when he had his first true episode.

Its a scary disorder that requires caution and self awareness.

fracturedstory
09-05-15, 01:08 AM
ADHD-PI have a fast mind to I.C?

My experience on stimulants was to become hyper and want to do 100 of creative things but even though I'm off now I still get those symptoms and a depressive downtime. The stims kind of gave me delusions but I didn't spend a whole lot of cash. I did but on bits n pieces. I seem to be spending more money now than when I was on stims. People with bipolar can be rapid cycling too and stims can make that rapid cycling intense. My mania usually only lasts a few days. 12 days has been the max. Depression is short too so that's a plus.

If stims make you spend you that much cash impulsively best stop taking them. I don't know if it's bipolar but I think in some meds can sometimes set it off. If I never took Ritalin I may not ever have had to deal with these mood symptoms. Well, the manic part at least.

NerdForHire
01-07-16, 02:27 PM
I have had little luck with stimulants. Always brings on mania. Within a week of secretly trying a new stimulant (Nuvigil in this case), the wife says "did you change your meds? You are not pleasant to be around right now"

I will share this from my doctor.

Imagine a river and you are looking at it from the middle looking downstream (side view). For a bipolar person taking stimulants, the water level would be the dosage level of the stimulant you are taking. More stimulant and the river goes up.

Next, imagine a levee on either side of the river keeping water from overflowing the banks. The levee represents your bipolar meds. If the river level (stimulant dosage) gets high enough it will go over the two levees (bipolar med dosage) and you “flood” into mania.

So.. Finding the right dose to keep your mania in check is critical.

Shamindo
02-26-16, 09:20 PM
I find I'm a bit manic with the stimulants...this time of the year always brings on my hypomania, but with the stimulants...it's a little more controlled. I'm not all over the place, it's directed at things I really need to be pouring my energy into. I only hope when I go the other way in september the meds still help.

BellaVita
02-27-16, 04:27 AM
I don't know, when I was on a combination of Lexapro, Adderall, and Trazodone I thought what I had were hypo/manic episodes, even the doctors thought maybe so and they put me on mood stabilizers. (One doctor suggested I had Bipolar-NOS, another thought "soft bipolar" but they were not sure)

But now, ever since I've been off, I haven't experienced anything nearly as extreme as what I experienced then. I don't think I'm actually bipolar, I think I reacted poorly to those meds.

In a few years I might say different, I have recurrent bouts of depression....so unless I have an "episode" off of meds I am still going to assume that no I am not bipolar. (I do have autistic meltdowns - but that is different)